Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2020, 7:04 PM CDT for Morton County, Oliver County, North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 28, 2020, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 53 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:08 PM CDT | HAIL 1.75 | 5 Se Center, ND | HAIL UP TO THE SIZE OF GOLF BALLS. MOST HAIL WAS QUARTER SIZED OR SMALLER. VERY HEAVY RAIN WITH 0.60 INCHES OF ACCUMULATION. |
| Jun 28, 7:18 PM CDT | HAIL 1 | 6 E Center, ND | |
| Jun 28, 7:28 PM CDT | HAIL 2 | 6 Wsw Price, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
276
WUUS53 KBIS 290004
SVRBIS
NDC059-065-290100-
/O.NEW.KBIS.SV.W.0082.200629T0004Z-200629T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
704 PM CDT Sun Jun 28 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
North central Morton County in south central North Dakota...
Eastern Oliver County in south central North Dakota...
* Until 800 PM CDT.
* At 704 PM CDT, a severe thunderstorm was located 6 miles southeast
of Center, or 19 miles southwest of Washburn, moving northeast at
25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cross Ranch State Park around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Sanger,
Hensler, Fort Clark, Price and Nelson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4702 10143 4724 10131 4724 10126 4727 10126
4725 10120 4728 10118 4729 10112 4729 10106
4727 10100 4725 10098 4719 10099 4713 10094
4709 10094 4707 10092 4691 10121
TIME...MOT...LOC 0004Z 216DEG 21KT 4704 10122
HAIL...1.50IN
WIND...60MPH
$$
HARGROVE2 follow-up statements
883
WWUS53 KBIS 290014
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
714 PM CDT Sun Jun 28 2020
NDC059-290024-
/O.CAN.KBIS.SV.W.0082.000000T0000Z-200629T0100Z/
Morton ND-
714 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
North Dakota.
LAT...LON 4705 10142 4724 10128 4724 10126 4727 10126
4725 10120 4728 10118 4729 10112 4729 10106
4727 10100 4725 10098 4719 10099 4713 10094
4709 10094 4707 10092 4698 10108 4698 10125
TIME...MOT...LOC 0014Z 223DEG 14KT 4706 10118
$$
NDC065-290100-
/O.CON.KBIS.SV.W.0082.000000T0000Z-200629T0100Z/
Oliver ND-
714 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN OLIVER COUNTY...
At 714 PM CDT, a severe thunderstorm was located 6 miles southeast of
Center, or 17 miles southwest of Washburn, moving northeast at 15
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Cross Ranch State Park around 805 PM CDT.
Other locations impacted by this severe thunderstorm include Sanger,
Hensler, Fort Clark, Price and Nelson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4705 10142 4724 10128 4724 10126 4727 10126
4725 10120 4728 10118 4729 10112 4729 10106
4727 10100 4725 10098 4719 10099 4713 10094
4709 10094 4707 10092 4698 10108 4698 10125
TIME...MOT...LOC 0014Z 223DEG 14KT 4706 10118
HAIL...1.75IN
WIND...60MPH
$$
HARGROVE974
WWUS53 KBIS 290030
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
730 PM CDT Sun Jun 28 2020
NDC065-290100-
/O.CON.KBIS.SV.W.0082.000000T0000Z-200629T0100Z/
Oliver ND-
730 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN OLIVER COUNTY...
At 730 PM CDT, a severe thunderstorm was located 8 miles southwest of
Cross Ranch State Park, or 13 miles south of Washburn, moving
northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Cross Ranch State Park around 755 PM CDT.
Other locations impacted by this severe thunderstorm include Sanger,
Hensler, Fort Clark and Price.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4712 10121 4724 10128 4724 10126 4727 10126
4725 10120 4728 10118 4729 10112 4729 10106
4727 10100 4725 10098 4719 10099 4713 10094
4709 10094 4707 10092 4698 10108 4698 10116
TIME...MOT...LOC 0030Z 232DEG 17KT 4710 10109
HAIL...1.75IN
WIND...60MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:14 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 28, 2:14 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 214 PM CDT Sun Jun 28 2020 .SHORT TERM...(This evening through Monday night) Issued at 131 PM CDT Sun Jun 28 2020 Convection initiation and storm mode will be the main forecast issues this afternoon/evening, with likely the same question again on Monday. An upper low to our west will keep a chance of storms, some severe, through the short term period. It looks more and more like convection will ire along a frontal boundary that is currently situated from around Stanley south New Salem to west of Mobridge SD. Very unstable airmass is currently situated along and ahead of this boundary with ML Cape values in excess of 3500-4000 J/KG over much of central ND. With continued daytime heating and what appears to be a modest cap at best, think storms will begin to develop along this boundaryaround 3-5 PM this afternoon, probably in the north where CAP is weakest, and then building south along the front. Although very unstable, bulk shear is minimal, but with 20-25 knots of effective bulk shear along the boundary, some storms could be supercells, with very large hail. A tornado can not be ruled out given the potential for supercells and a favorable thermodynamic profile with low LCL heighs and high LCL to LFC humidity. Helicity is not off the charts, but sufficient, if supercells can develop. There is still uncertainty with storm mode as initial movement would likely be nearly parallel to the boundary, and bulk shear decreases rapidly east of the boundary. Thus a mix of multicell clusters and supercells could develop with very large hail, as well as winds to 70 mph being the main threats. There will also be a risk of very heavy rain with any storms that do develop. Precipitable water is maximized over the north central with continued strong moisture transport along and east of the highway 83 corridor. The north central would probably be the area of most concern, but with best potentail for training storms a little farther north into Canada. As you go south of the International border, the storm coverage gets spottier pretty quick. Also given our lack of rainfall, most area outside of any city limits would be able to handle a good amount of rainfall before runoff becomes a significant issue. As for thunderstorms moving into the southwest later this evening, the risk for strong to severe storms remains with strong winds being the main threat. Latest HREF does show some UH tracks approaching the west central and soutwest but most are farther south into western South Dakota. Will certainly need to continue to monitor. The bulk shear environment over western ND is much stronger, but the instability is quite a bit weaker. Will see how things develop with convection in the high plains this afternoon. On Monday, the frontal bounary sets back up to our west as the closed upper low tracks from Idaho into western Montana. It looks like we could see another round of thunderstors develop in an area of convergence along the boundary as it sits over western ND Late Monday afternoon into Tuesday evening with very unstable air once again to the east. A simlar solution to Today might again play out with the best bulk shear along and west of the boundary, and a very unstable airmass with modest shear to the east. Any storm that do develop would again have the potential to develop quickly with a mix of linear segments and supercells possible once again. Convection will probably dissipate over central ND late Monday night, with strong capping holding over the James River Valley into the Turtle Mountains and points east. .LONG TERM...(Tuesday through Sunday) Issued at 131 PM CDT Sun Jun 28 2020 Near daily thunderstorm chances will continue through the long term portion of the forecast. On Tuesday, the upper low lifts from Montana into southern British Columbia, Canada, while additional energy rotates through the base of the upper low. This will push the quasi-stationary bounday that has been lingering over western and central ND, into the eastern portion of the state. Very unstable airmass will shift into the James to Red River Valley Tuesday afternoon, with meridional flow continuing over western and central ND. Showers and thunderstorms will remain a threat over the west, but the higher risk of severe storms will shift to along and east of the Highway 83 corridor. Potentially a little bit of a break from severe weather Wednesday and Thursday with some drier air pushing into the forecast area. However, we will remain within a broad area of shouthwest upper flow with diurnally driven showers and thunderstorms not out of the question either day. Daytime highs will be in the upper 70s to mid 80s Wednesday and warming into the 80s on Thursday. Potentially a little more upper level ridging on Friday and into next weekend. Thus warmer temperatures in the 80s and 90s would be in store with more isolated to scattered convection. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 131 PM CDT Sun Jun 28 2020 Look for thunderstorms to develop, most likely east of KXWA and KDIK this afternoon or early evening. KMOT will see the greatest risk of strong to severe storms. Storms may develop south into Bismarck early this evening. Will highlight these TAF sites as the main risk for severe storms. Probability for storms to reach Jamestown, or additional storms to move into KDIK and KISN later this evening is even lower. MVFR to IFR ceilings are a possibility early Monday morning across western and central ND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 28, 3:50 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 350 PM CDT Sun Jun 28 2020 NDZ001-002-009-017-031-032-040-043-292100- Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope- Bowman- 350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast the rest of this afternoon and tonight, some could be severe. The main hazards will be large hail around quarter size and damaging wind gusts around 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ023-025-036-037-046>048-050-051-292100- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 350 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are forecast tonight, some could be severe. The main hazards will be large hail around quarter size and damaging wind gusts around 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ003>005-010>013-018>022-033>035-041-042-044-045-292100- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger- Grant-Adams-Sioux- 350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected. The main hazards will be tornadoes, very large and destructive hail up to tennis ball size, and damaging wind gusts around 70 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. JP Martin
In the hours before
Local storm report, Jun 28, 5:52 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 E SURREY 48.23N 101.09W
06/28/2020 E1.00 INCH WARD ND PUBLIC
RELAYED BY BROADCAST MEDIA. TIME ESTIMATED
FROM RADAR.
&&Local storm report, Jun 28, 6:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 3 NNE SAWYER 48.13N 101.04W
06/28/2020 M52 MPH WARD ND MESONET
NDAWN SITE.
&&
JP MARTINLocal storm report, Jun 28, 6:22 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL FOXHOLM 48.37N 101.57W
06/28/2020 E0.88 INCH WARD ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 28, 6:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL CENTER 47.12N 101.30W
06/28/2020 E0.88 INCH OLIVER ND PUBLIC
&&Local storm report, Jun 28, 6:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL CENTER 47.12N 101.30W
06/28/2020 E1.00 INCH OLIVER ND TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS OCCURRED ON
AN OFF FOR 15 MINUTES ENDING AT 645 PM.
&&Local storm report, Jun 28, 6:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 WSW LORAINE 48.86N 101.59W
06/28/2020 E1.00 INCH RENVILLE ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Jun 28, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 66 min |
| Jun 28, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 38 min |
| Jun 28, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 60 min |
| Jun 28, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jun 28, 7:52 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 53 min |
| Jun 28, 8:13 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 47 min |
| Jun 28, 8:37 PM CDT | Tornado Warning | BIS | Grant, Morton, Sioux | 23 min |
| Jun 28, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 62 min |
| Jun 28, 9:11 PM CDT | Special Weather Statement | BIS | Bottineau | 34 min |
| Jun 28, 9:26 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 45 min |
| Jun 28, 9:53 PM CDT | Special Weather Statement | BIS | Burleigh | 37 min |
| Jun 28, 9:57 PM CDT | Special Weather Statement | BIS | Emmons | 48 min |
| Jun 28, 10:17 PM CDT | Special Weather Statement | BIS | Burleigh | 28 min |
| Jun 28, 10:34 PM CDT | Special Weather Statement | BIS | Emmons | 56 min |
| Jun 28, 11:28 PM CDT | Special Weather Statement | BIS | Kidder, Logan, McIntosh | 62 min |
| Jun 29, 1:25 AM CDT | Special Weather Statement | BIS | Dickey | 35 min |
| Jun 29, 4:39 AM CDT | Heat Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more | 15 hr |
| Jun 29, 2:43 PM CDT | Flash Flood Watch | BIS | Adams, Billings, Bottineau, Burke, Burleigh, Divide and 14 more | 31 hr |
| Jun 29, 5:50 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 55 min |
| Jun 29, 6:13 PM CDT | Special Weather Statement | BIS | Dunn | 17 min |
| Jun 29, 6:24 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Jun 29, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.